Adverse events administering glucagon-like peptide-1 receptor agonists: a cross-sectional study

Read full text
Authors: T Joseph Mattingly II, Emeka Elvis Duru, Rena M. Conti
Cited by: 1
References: 16

Abstract

Introduction: Rapid increased utilization of GLP-1s by US patients has raised safety concerns, in addition to challenges related to supply shortfalls starting in March 2022. Methods: We analyzed publicly available FDA Adverse Event Reporting System (FAERS) data from January 2015 through December 2024 to describe adverse events where GLP-1s were the primary suspect and compared them with events involving injectable insulin products. Results: Among the 112 532 reports analyzed, GLP-1s were associated with a higher share of administration-related reactions (63%) compared to insulin (39%). Reports of dosing issues and administration errors increased for GLP-1s beginning in Q4 2022 and rose further in 2023 and 2024, patterns not seen for insulin. Increases coincided temporally with the period of national GLP-1 shortages. Increases in reporting volume may reflect increased utilization rather than increased risk as FAERS lacks exposure denominators. Conclusion: The shift toward administration-related and dosing-related reports underscores the importance of patient and provider education and continued regulatory attention to the use of these drugs even as supply shortfalls resolve. Ongoing post-marketing surveillance remains essential to monitor safety signals.

Fields of Study & Subjects

Diabetes Treatment and Management Pharmacovigilance and Adverse Drug Reactions Hyperglycemia and glycemic control in critically ill and hospitalized patients

Publication details

Journal / source
Health Affairs Scholar
Publisher
Oxford University Press (OUP)
Volume
4
Issue
2
Pages
qxag023–qxag023
Publication date
31 January 2026
Language
EN